Alert archive / Louisiana / Tornado Warnings in 2008
Tornado Warning 28, NWS New Orleans, LA
NWS New Orleans, LA issued this tornado warning at Feb 17, 2008, 4:48 AM CST for Washington Parish, Louisiana. It was in force for 27 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 17, 2008, 4:48 AM CST (10:48 UTC)
- Expired
- Feb 17, 2008, 5:15 AM CST
- In force
- 27 min
- Issued by
- NWS New Orleans, LA
- Area
- Storm-based polygon
County Washington Parish, LA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 17, 5:05 AM CST | TORNADO 0 | 10 W Varnado, LA | 3 HOMES AND 6 BARNS/SHEDS HAD ROOF DAMAGE. NUMEROUS TREES AND POWER LINES ALSO DOWN IN THE AREA. DAMAGE OCCURRED AT HIGHWAY 62 AND BERNARD CRAIN ROAD BETWEEN PINE...ANGIE...AND VARNADO. EVENT CHANGED FROM TSTM WIND DAMAGE TO TORNADO BASED ON INDEPENENT NWS AND |
| Feb 17, 5:10 AM CST | TSTM WND DMG | 10 W Varnado, LA | UPDATE...3 HOMES AND 6 BARNS/SHEDS DAMAGED...1 HOUSE WITH MAJOR DAMAGE. NUMEROUS TREES AND POWER LINES ALSO DOWN IN THE AREA. DAMAGE OCCURRED AT HIGHWAY 62 AND BERNARD CRAIN ROAD BETWEEN PINE...ANGIE...AND VARNADO. |
| Feb 17, 5:10 AM CST | TSTM WND DMG | Varnado, LA | NUMEROUS TREES AND POWER LINES DOWN ALONG WITH A FEW STRUCTURES DAMAGED AROUND THE COMMUNITIES OF PINE...VARNADO...AND ANGIE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 17, 2:45 AM CST | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 00:00Z, 10.8 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1066 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 122 m²/s²
- 0-3 km storm-relative helicity
- 292 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS54 KLIX 171048
TORLIX
LAC117-171115-
/O.NEW.KLIX.TO.W.0028.080217T1048Z-080217T1115Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
448 AM CST SUN FEB 17 2008
THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A
* TORNADO WARNING FOR...
EASTERN WASHINGTON PARISH IN SOUTHEAST LOUISIANA...
* UNTIL 515 AM CST
* AT 445 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 12 MILES WEST OF
VARNADO...OR 6 MILES EAST OF FRANKLINTON...MOVING NORTHEAST AT 40
MPH.
* THE TORNADO WILL BE NEAR...
VARNADO BY 505 AM CST...
WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU
ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE
LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS.
THE SAFEST PLACE TO BE DURING A TORNADO IS UNDER A WORKBENCH OR OTHER
PIECE OF STURDY FURNITURE. SEEK SHELTER ON THE LOWEST FLOOR OF THE
BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 AM CST SUNDAY MORNING FOR
SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.
LAT...LON 3101 8973 3091 8974 3090 8977 3088 8976
3087 8976 3075 9007 3092 9016 3101 8994
3100 8984
TIME...MOT...LOC 1048Z 246DEG 35KT 3088 9001
$$
242 follow-up statements
000
WWUS54 KLIX 171108
SVSLIX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
507 AM CST SUN FEB 17 2008
LAC117-171115-
/O.CON.KLIX.TO.W.0028.000000T0000Z-080217T1115Z/
WASHINGTON LA-
507 AM CST SUN FEB 17 2008
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 515 AM CST FOR EASTERN
WASHINGTON PARISH...
AT 506 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR ANGIE...OR 15
MILES NORTH OF BOGALUSA...MOVING NORTHEAST AT 35 MPH. THIS TORNADO
IS NOW CROSSING INTO SOUTHERN MARION COUNTY IN MISSISSIPPI.
ADDITIONAL STRONG STORMS ARE IN THE WARNING AREA WITH ANOTHER
TORNADO POSSIBLY DEVELOPING NEAR PINE. A NEW TORNADO WARNING MAY BE
ISSUED SHORTLY FOR THIS AREA.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 AM CST SUNDAY MORNING FOR
SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.
LAT...LON 3101 8973 3091 8974 3090 8977 3088 8976
3087 8976 3075 9007 3092 9016 3101 8994
3100 8984
TIME...MOT...LOC 1107Z 240DEG 34KT 3101 8980
$$
24000
WWUS54 KLIX 171120
SVSLIX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
519 AM CST SUN FEB 17 2008
LAC117-171129-
/O.EXP.KLIX.TO.W.0028.000000T0000Z-080217T1115Z/
WASHINGTON LA-
519 AM CST SUN FEB 17 2008
...THE TORNADO WARNING FOR EASTERN WASHINGTON PARISH HAS EXPIRED...
THIS STORM POSSIBLY CONTAINING A TORNADO WAS CROSSING THE PEARL
RIVER INTO MISSISSIPPI AT 515 AM.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 AM CST SUNDAY MORNING FOR
SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI..BUT MAY BE CANCELED
EARLIER AS THE SEVERE WEATHER THREAT IS ENDING WITH THE PASSAGE OF
THIS SQUALL LINE.
LAT...LON 3101 8973 3091 8974 3090 8977 3088 8976
3087 8976 3075 9007 3092 9016 3101 8994
3100 8984
TIME...MOT...LOC 1108Z 240DEG 34KT 3101 8979
$$
24What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at Feb 17, 4:40 AM CST, 8 minutes earlier.
Area forecast discussion, Feb 17, 4:40 AM CST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
440 AM CST SUN FEB 17 2008
.DISCUSSION...
ONGOING SEVERE WEATHER EVENT ACROSS THE FORECAST AREA HAS KEPT
MUCH OF OUR ATTENTION ON THE FORECAST FOR TODAY. THIS ACTIVITY
SHOULD CLEAR THE EASTERN PORTIONS OF THE AREA AROUND 14Z OR SO.
THE COLD FRONT IS LAGGING BEHIND IN TEXAS SO THIS MEANS THAT TODAY
WILL BE A WARM DAY WITH TEMPERATURES CLIMBING INTO THE LOW 70S.
THE ACTUAL FRONT SHOULD MOVE THROUGH THE AREA THIS EVENING INTO
TONIGHT. HIGH PRESSURE BUILDS IN BEHIND THE FRONTAL PASSAGE WITH
COLD AIR ADVECTION EXPECTED TOMORROW. THE RIDGE REMAINS CENTERED
OVER THE GULF COAST THROUGH TUESDAY...WITH TEMPERATURES GRADUALLY
WARMING AGAIN.
THE RIDGE BEGINS TO SHIFT EAST WEDNESDAY WHICH WILL ALLOW MOISTURE
TO START TO RETURN TO THE AREA. A SHORTWAVE AND DEVELOPING LOW
PRESSURE SYSTEM OVER TEXAS WILL ALLOW FOR INCREASED PRECIPITATION
CHANCES WEDNESDAY NIGHT INTO THURSDAY. IT LOOKS LIKE THE FRONTAL
BOUNDARY ASSOCIATED WITH THIS SYSTEM WILL STALL JUST TO OUR
NORTH...WHICH WILL LEAVE US WITH A MOIST AND UNSTABLE ATMOSPHERE
HEADED INTO THE WEEKEND.
&&
.AVIATION...
THE LINE OF THUNDERSTORMS WILL CONTINUE TO PUSH EASTWARD...CLEARING
MSY AND MCB BY 11Z AND GPT BY 13Z. CONDITIONS SHOULD IMPROVE TO
MVFR AS THE SHOWERS END AND VFR LATER IN THE AFTERNOON. 25
&&
.MARINE...
WINDS WILL PICK UP TO 15 TO 20 KNOTS OVER THE TIDAL LAKES LATER THIS
MORNING...BUT ARE EXPECTED TO REMAIN BELOW ADVISORY CRITERIA. OVER
THE GULF COASTAL WATERS...WINDS WILL BE AROUND 20 KNOTS AS THE
FRONT PUSHES THROUGH...THEN EASE BELOW 20 KNOTS BY LATE AFTERNOON.
THE WINDS THEN SHOULD REMAIN BELOW ADVISORY CRITERIA FOR THE NEXT
FEW DAYS OVER THE GULF COASTAL WATERS. 25
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 73 43 58 33 / 60 10 0 0
BTR 74 45 60 36 / 20 10 0 0
MSY 74 50 60 40 / 60 10 0 0
GPT 73 47 60 35 / 90 10 0 0
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
MS...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 3 PM CST THIS AFTERNOON FOR GMZ550-
555-570-575.
&&Hazardous weather outlook, Feb 16, 7:15 PM CST, 9 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW ORLEANS LA 715 PM CST SAT FEB 16 2008 GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077- 080>082-171745- LAKE PONTCHARTRAIN AND LAKE MAUREPAS- COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO LOWER ATCHAFALAYA RIVER LA OUT 20 NM- COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER OUT 20 NM- COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO 60 NM- COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA- EAST FELICIANA-ST. HELENA-TANGIPAHOA-WASHINGTON-ST. TAMMANY- IBERVILLE-WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON- ASSUMPTION-ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE- ST. CHARLES-UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES- UPPER ST. BERNARD-UPPER TERREBONNE-LOWER TERREBONNE- LOWER LAFOURCHE-LOWER JEFFERSON-LOWER PLAQUEMINES- LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER- HANCOCK-HARRISON-JACKSON- 715 PM CST SAT FEB 16 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF GULF OF MEXICO...SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI. .DAY ONE...TONIGHT THUNDERSTORMS... THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS LATE TONIGHT ACROSS SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI. THE PRIMARY THREAT WILL BE DAMAGING WINDS AROUND 60 MPH AND LARGE HAIL LARGER THAN PENNIES AND POSSIBLY AS LARGE AS PING PONG BALLS. ISOLATED TORNADOES MAY ALSO OCCUR. THE TIME OF GREATEST THREAT WILL BE BETWEEN 2 AM AND 4 AM GENERALLY WEST OF I-55 FROM MCCOMB TO LAPLACE TO MORGAN CITY...AND 4 AM TO DAYBREAK EAST OF I-55 TO I-59 AND DAYBREAK TO 9 AM ACROSS THE MISSISSIPPI GULF COAST. MARINE... A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE GULF COASTAL WATERS TONIGHT FOR SOUTH WINDS INCREASING TO 20 TO 25 KNOTS AND SEAS BUILDING UP TO 7 FEET. A LINE OF THUNDERSTORMS MAY MOVE ACROSS THE COASTAL WATERS GENERALLY WEST OF THE MISSISSIPPI RIVER BETWEEN 4AM AND DAYBEAK SUNDAY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS.. A SLIGHT RISK FOR SEVERE THUNDERSTORMS WILL CONTINUE THROUGH MID MORNING SUNDAY...MAINLY ACROSS COASTAL MISSISSIPPI AND EXTREME SOUTHEAST LOUISIANA. STRONG TO POSSIBLY SEVERE THUNDERSTORMS MAY AFFECT THE OUTLOOK AREA AGAIN LATE THURSDAY INTO FRIDAY. MARINE... SMALL CRAFT ADVISORY CONDITIONS WILL CONTINUE THROUGH SUNDAY FOR THE GULF COASTAL WATERS FOR SOUTHWEST WINDS OF 20 TO 25 KNOTS AND SEAS UP TO 7 FEET. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT AND EARLY SUNDAY MORNING. EMERGENCY MANAGERS AND FIRST RESPONDERS SHOULD CLOSELY MONITOR THE LATEST STATEMENTS FOR POSSIBLE WATCHES ACROSS THE OUTLOOK AREA.
In the hours before
Local storm report, Feb 17, 4:13 AM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
413 AM CST SUN FEB 17 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0342 AM TORNADO 5 SSW GREENSBURG 30.76N 90.70W
02/17/2008 ST. HELENA LA LAW ENFORCEMENT
TREES AND POWER LINES DOWN NEAR HIGHWAY 449 AND ROHNER
RD...PUBLIC REPORTED TORNADO TOUCHDOWN
&&
25Local storm report, Feb 17, 4:17 AM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
417 AM CST SUN FEB 17 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 AM TORNADO ROSELAND 30.76N 90.51W
02/17/2008 TANGIPAHOA LA PUBLIC
CAMPER TRAILER HIT IN ROSELAND...TREES AND POWER LINES
DOWN...POSSIBLE TORNADO
&&
25Special weather statement, Feb 17, 4:36 AM CST, 12 minutes before
LAZ038>040-MSZ077-171130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 436 AM CST SUN FEB 17 2008 ...THUNDERSTORM WITH STRONG GUSTY WINDS MOVING INTO THE AREA... AT 432 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS WITH STRONG GUSTY WINDS EXTENDING FROM FRANKLINTON TO HAMMOND....MOVING EAST AT 30 MPH. STRONG THUNDERSTORMS WILL BE NEAR... VARNADO AND MANDEVILLE AT 500 AM. SUN AND BUSH AT 515 AM. SLIDELL AIRPORT AND MCNEIL AT 530 AM. WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. GUSTY WINDS...HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE WITH THIS THUNDERSTORM. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. A TORNADO WATCH IS IN EFFECT FOR SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI UNTIL 9 AM CST. BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. 24
The office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 17, 1:34 AM CST | Severe Thunderstorm Warning | LIX | Pointe Coupee, West Feliciana | 56 min |
| Feb 17, 3:24 AM CST | Severe Thunderstorm Warning | LIX | Saint Helena, Tangipahoa | 36 min |
| Feb 17, 3:38 AM CST | Tornado Warning | LIX | Saint Helena, Tangipahoa | 37 min |
| Feb 17, 4:12 AM CST | Tornado Warning | LIX | Tangipahoa, Washington | 33 min |
| Feb 17, 4:54 AM CST | Severe Thunderstorm Warning | LIX | Saint Tammany, Washington | 36 min |
| Feb 17, 9:18 AM CST | Special Marine Warning | LIX | 27 min | |
| Feb 17, 10:33 AM CST | Special Marine Warning | LIX | 87 min | |
| Feb 17, 12:11 PM CST | Special Marine Warning | LIX | 2 hr |
Nearby
Tornado Warnings in Louisiana, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.